Alert archive / South Dakota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 253, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 18, 2022, 4:56 PM CDT for Brown County, South Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 18, 2022, 4:56 PM CDT (21:56 UTC)
- Expired
- Aug 18, 2022, 5:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Brown County, SD
The radar
The Aberdeen radar (KABR), 16 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.9 hours before the alert went out and 381 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 540 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1141 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:13 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Aug 18, 3:13 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 313 PM CDT Thu Aug 18 2022 .SHORT TERM...(This Evening through Friday Night) Issued at 312 PM CDT Thu Aug 18 2022 The main forecast challenge in the near term is precipitation chances tonight and Friday. An upper level trough currently over the region will gradually drop southward tonight and Friday, keeping decent shortwave energy in place over the CWA before exiting to the southeast Friday night, with ridging then beginning to build. A surface low pressure system and associated frontal boundary are currently over the the far eastern part of the CWA, and have already seen some shower and thunderstorm activity associated with it. Also currently seeing some development along an inverted trough extending from the low back to the north over eastern and central North Dakota. Some of this activity will likely sneak down over eastern parts of the CWA. Instability will remain fairly low, but latest models do indicate shear may increase to 40 to 50 knots by late afternoon/early evening, which may aid in sustaining convection. The surface low moves into Minnesota tonight, then pivots over the region, likely wrapping more precipitation over the area on Friday. May see a bit more in the way of coverage of precipitation, especially in the morning, then the CAMs hint at more widely scattered coverage during the afternoon and early evening hours as the low pulls away from the region and high pressure approaches from the northwest, with any chances for precipitation coming to an end during the mid to late evening hours. Low temperatures tonight will be in the upper 50s to lower 60s, with highs on Friday mainly in the 70s. Lows Friday night will be in the mid 50s to lower 60s. .LONG TERM...(Saturday through Thursday) Issued at 312 PM CDT Thu Aug 18 2022 The long term portion of the forecast begins on Saturday with a closed low at 500 mb over Iowa, with perhaps some wrap around showers over the eastern CWA. The low pressure will shift eastward by Sunday, leaving some ridging aloft and a surface high pressure over the CWA. The surface high remains near the area early next week, leading to slightly above normal temperatures, along with dry conditions. The surface high shifts eastward during the middle of next week with northwesterly flow aloft developing over the Northern Plains. A couple of weak low pressure systems may progress across the region, bring the potential for showers and thunderstorms. The latest rendition of NBM pops has isolated to sct pops, which looks reasonable based on deterministic models. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 1227 PM CDT Thu Aug 18 2022 Terminals KABR,KATY,KPIR,KMBG An area of showers and thunderstorms over far northeastern South Dakota and west central Minnesota will gradually track east of the area this afternoon. Otherwise, VFR conditions will prevail this afternoon through tonight. Another round of showers and thunderstorms will affect the eastern part of the region Friday morning. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Parkin LONG TERM...SD AVIATION...Parkin
Hazardous weather outlook, Aug 18, 2:23 AM CDT, 14 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 223 AM CDT Thu Aug 18 2022 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-190730- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 223 AM CDT Thu Aug 18 2022 /123 AM MDT Thu Aug 18 2022/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Showers and thunderstorms are possible this afternoon and evening. Some of these storms could be strong to severe, mainly across eastern and southeastern SD with the main threat being large hail and gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MMM
Nearby
Severe Thunderstorm Warnings in South Dakota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.